Serotonin Syndrome
Written 20th May 2020 - Last Update 23rd July 2026
Serotonin Syndrome (Serotonin Toxicity)
Develops within hours of starting a serotonergic drug, increasing its dose, or combining interacting agents. The key distinguishing feature is neuromuscular excitation (clonus — including ocular clonus — and myoclonus), which is not typically seen in other toxidromes.
Clinical triad
- Neuromuscular excitation — hyper-reflexia, clonus, shivering, tremor, hypertonia, rigidity
- Autonomic effects — hyperthermia (mild <38.5°C, severe >38.5°C), diaphoresis, flushing, mydriasis, tachycardia
- CNS effects — agitation, anxiety, confusion
Severity spectrum
| Severity | Features |
|---|---|
| Mild | Unlikely to interfere with the patient; can occur even at therapeutic doses |
| Moderate | Symptoms cause the patient distress |
| Severe (serotonin crisis) | Rapidly progressive hyperthermia and muscle rigidity — a medical emergency, can progress to multiorgan failure within hours if untreated. Usually involves serotonergic drugs acting at different sites (e.g. an MAOI plus an SSRI). |
Implicated medications
SSRIs, SNRIs, TCAs, MAOIs; opioids (especially tramadol, also pethidine, fentanyl, dextromethorphan); St John’s Wort; amphetamines; MDMA/ecstasy. Notably not typically implicated: triptans, ondansetron.
Treatment
- Cease the inciting agent(s) in all cases.
- Mild–moderate toxicity generally needs no active treatment beyond stopping the drug.
- Severe cases need hospitalisation with sedation, intubation and active cooling as required.